Acetaminophen Linked to Rare Skin Conditions

Acetaminophen Linked to Rare Skin Conditions
The U.S. Food and Drug Administration (FDA) have recently released information, attributing rare cases of cutaneous reaction to administration of Acetaminophen.

Acetaminophen is a mild painkiller found in many over the counter medications, as well as prescription items. Also known under the brand name, Tylenol, acetaminophen is capable of alleviating the symptoms of pain, due to its analgesic properties, whilst simultaneously lessening the impact of fever (antipyresis). Individuals taking any form of medication should be advised to ensure they understand precisely what active ingredients are contained within the drugs they take. Acetaminophen is found in a variety of forms, and is frequently combined with additional active ingredients, including opiate analgesics, ready to be sold for cough and cold remedies, as well as allergy and headache treatments.

Specifically, the FDA connects three main skin disorders to acetaminophen use, including Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN) and acute generalized exanthematous pustulosis (AGEP).

SJS is an autoimmune reaction, where mediators of the immune system attack the body. One of these immunological cells, called a cytotoxic lymphocyte, provokes destruction of the keratinocyte cells of the skin. This causes two layers of the skin, the dermis and epidermis, to gradually divide, whilst prolonged inflammation leads to a form of tissue death, called toxic epidermal necrolysis (TEN). Consequently, SJS and TEN are not mutually exclusive, as TEN is essentially a more severe form of SJS. During the latter stages of this necrosis, large sheets of the destroyed tissue may slough away, as the skin is exfoliated.

AGEP is characterized by pustular skin eruptions and reddening, alongside fever, facial edema and hepatitis. Its precise mechanism is yet to be scientifically proven, although, as with SJS/TEN, it is autoimmune based. If a diagnosed sufferer has reason to believe the condition has been instigated by acetaminophen, healthcare experts recommend immediate cessation of acetaminophen use; symptoms are superficial and typically disappear quickly, with skin peeling harmlessly after one or two weeks.

Many individuals who contract SJS/TEN, on the other hand, require urgent hospitalization for professional medical treatment, as the condition can be fatal. Serious complications include skin infection, septicemia, dehydration, leukopenia (reduced white blood cell levels), renal dysfunction, gastrointestinal hemorrhage and respiratory issues. In terms of prognosis, patients usually recover in a matter of months, but may be left with scarring, blindness, organ damage and changes to skin pigmentation.

A number of other non-prescription medicines are also involved in causing these skin reactions, including ibuprofen and naproxen based drugs (NSAIDs), such as Advil and Motrin. However, drug companies are already fully aware of the dangers associated with these skin pathologies and NSAIDs, and have printed warning messages on the product packaging for these items. Acetaminophen-based medications, however, do not display the same warning signs. The FDA have expressed the need to correct this discrepancy, and will be working closely with manufacturers to address the issue.

Medical doctor, Sharon Hertz, working for the FDA’s Division of Anesthesia, Analgesia and Addiction discusses the gravity of these findings, offering consumers and professionals a word of caution in its interpretation:

“This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications… However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”

A balanced and careful look at how the FDA has investigated these trends reveals the risk to be small, but not completely trivial. In reviewing the potential link, the FDA scoured the medical literature in its own internal database, where the link between acetaminophen and disease onset, was defined as being either probable or possible, in 107 cases, between the years of 1969 and 2012.

When looking closely at the details, the risks seem slight, a thought echoed by Dr. Hertz:

“The FDA’s actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen… Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it.”

Regardless, if you find yourself with skin lesions, blistering or rashes after taking acetaminophen or NSAIDs, it is highly recommended you discontinue use of these tablets and seek immediate medical advice from healthcare authorities.

Written By: James Fenner

Leave a Reply

Your email address will not be published.